Advertisement -- Learn more about ads on this site.


    BASILIC   17,424
SparkPoints
15,000-19,999 SparkPoints
 
 
losing weight in spite of onc's prediction

Wednesday, October 31, 2012

I got on the scale yesterday and found that I had broke under 170. I was just a little over 180 when I started my chemo. This is not a drastic weight loss, as I've been on this chemo since mid-August so I'm only averaging 1 lb per week.

When I first learned that I would undergo chemo, my initial reaction was "oh Good! I'll get to lose some weight" but then my oncologist informed me that most BC patients undergoing this type of chemo tend to gain weight (probably due to the cortisone administered along with the chemo). Hearing that, I'm thinking, "bummer, I have to go through chemo and I'm going to gain more weight". How sad is that?

Luckily so far, I don't fall into the average. The red devil has been harsh on my stomach, following infusions. It initially kills my appetite completely for the first 3 days. My appetite eventually comes back but I'm careful not to eat things that might make it worse (like lots of fat items) the week following. In addition, I seem to also have lost a taste for sweets. Chocolate no longer has it's spell on me. I recently threw away ice cream because both flavors I had, were now intolerable sweet.

Next week, I'll be switching to Taxotere and Herceptin. I'm not supposed to have as much GI issues with this combo so it's possible my appetite could go into overdrive. Whatever happens, I'm not going to worry about it at this point.

For the meantime, I'm trying to focus on the things I can control. I noticed that I've recently had to take more time to catch my breath after taking two flights of stairs or running after my bus, for example. This has me worried that my heart is starting to get affected by it all (my MUGA scan tomorrow may give me some idea if that's true). Meanwhile, I'm trying to get more activity in, even if it's just 10 minutes a day. Fatigue definitely makes this harder, but I realize the less I move, the more fatigued I'll feel. It's a vicious cycle.
SHARE
  Member Comments About This Blog Post:

FITVALGAL 11/6/2012 2:27PM

    Glad to hear your treatment is going well, and the MUGA test looked good. Keep taking care of yourself!


Report Inappropriate Comment
ANNE-ELIZ 11/5/2012 11:29AM

  So glad that your treatment is going so well! You seem to be making very wise decisions! emoticon emoticon emoticon

Report Inappropriate Comment
BASILIC 11/2/2012 11:54PM

    My MUGA test looked good.

Report Inappropriate Comment
LOGOULD 11/2/2012 11:31PM

    WOW! You are doing so well! My prayers are with you daily and I am glad to hear this next round may be even easier...and congrats on the weight loss.

Report Inappropriate Comment
WATERMELLEN 10/31/2012 8:25PM

    Cancer treatment is rough, and fatigue is the most persistent side effect. I was surprised that the fatigue really peaked some weeks and even months after completion of the treatment . . . even though I had been advised to expect that. It helped a bit to have planned for the fatigue and not to expect to "bounce right back". Like you I also lost weight during treatment . . . and kept it off.

I wish you all the best on this "journey": not where we wanted to go, but we have many companions along the road.

Report Inappropriate Comment
BASILIC 10/31/2012 7:59PM

    I'll be happy to not have GI issues.

Report Inappropriate Comment
MORTICIAADDAMS 10/31/2012 4:41PM

    To me, you are doing amazing. You are coping well through this very difficult time. My prayers are with you. Loved the Halloween avatar!

Report Inappropriate Comment
RAINBOWFALLS 10/31/2012 3:11PM

    That would be a vicious cycle - I certainly hope the next batch of drugs doesn't make you as fatigued. Keep fighting and you will win this battle! emoticon

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.
 


Other Entries by BASILIC